Dermatology Expert Forum
Cortisone Injection
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Cortisone Injection

I wrote to you before regarding cortisone injections. I do not like to get injections unless if necessary because I am always concerned about atrophy.  Two weeks ago, I had a large cyst on my chin (I am 15 weeks into accutane), and my doctor injected me with a very dilute cortisone injection. Four days later it did not decrease in size, and my doctor told me to use compresses. The compresses resulted in the cyst emptying some, but the area of the cyst and all around it began to peel and become very raw; the area of the cyst was till somewhat inflamed. Two weeks after the initial injection, I went to him about this raw and open area where the cyst was. He said it was still really inflamed and said he was going to inject a dilute medicine (cortisone) into the area. He did most of the injection at the top of where the cyst was, and did a squirt where more inflamed area that peeled above it.  I am so worried about atrophy!! I had this area injected twice within two weeks with a very dilute medication.  Do you think atrophy will occur? I inquired this of him and said both injections were very dilute; thus, atropy should be unlikely. Do you always need a large cyst to inject or can an inflamed area be injected also and not result in atrophy?
Isn't it the strength of the injection that causes atrophy. Could you even inject a slightly inflamed area with dilute cortisone and not cause atrophy?
Thank you!
Related Discussions
242489_tn?1210500813
Your dermatologist is right-dilute cortisone rarely causes atrophy.  The effects of serisl injections aren't additive--having two won't combine to give you atrophy.

Having said that, if you're so worried, why bother with injections at all, since you're already on Accutane and so your cysts will almost certainly go away on their own.  If I were you, I'd leave 'em.

Best.

Dr. Rockoff
3 Comments
Blank
Avatar_n_tn
Thank you Dr. Rockoff!  I get the injections because my cyst are near the skin's surface and some have broke open by peeling as the skin was stretched and caused a mess for a couple of weeks; whereas, except for this one time, the medication takes the cyst away the next day. I have always had great experiences until one time when a doctor injected me in two different locations, and I dented in both areas. I am hoping that accutane will solve my worries about ever needing cortisone injections again. I do not care about the normal blemish, but I hope that accutane will rid me of the cystic kind of acne. Thank you again!
Blank
Avatar_n_tn
The same thing happened to me.  I was using accutane for 4 months.  My condition got better.  However, I still had a few cystic acne on my face.  I was taking 40 mg a day and the doctor increased the dosage to 40mg one day and 80mg every other day.  This still didn't help my problem.  During this time, I still got cystic acne and got cortisone injections and one of these injections ended up in skin atrophy (I'm still waiting for this indentation to fill in).  Also, I noticed an increase in hair growth on my chin.  And, this suggested to myself that i may have a hormonal problem (as testosterone does induce acne and hair growth).  I requested Diane 35 from my doctor.  He perscribed me the medication and after one month my face is so clear that people can't help to ask me how my skin went from being completely broken out to a perfect complexion.  I've never been so happy with my skin - finally my battle with acne is over!!!!!!  I would suggest for you to use Diane 35 if you have a greasy and oily scalp, above average hair growth on your body, and are an adult.  This indicates a increased sensitivity to testosterone and Diane 35 is a testosterone blocker.  I wish I knew about diane 35 ten years ago and before I went on accutane!!!!!!!!!!!!  I hope this helps.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank